Hail, Leavenworth
- When
- April 30, 7:12 AM CST
- Where
- Leavenworth County, Linwood
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.000, -95.030
Severe thunderstorms brought large hail and damaging winds to the area, during the morning hours of April 30, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms brought large hail and damaging winds to the area, during the morning hours of April 30, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 30, 5:56 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 656 AM CDT FRI APR 30 2010 ...UPDATED AVIATION DISCUSSION... .UPDATE... OUTFLOW BOUNDARY CONTINUES TO SURGE SOUTHEAST THROUGH THE WIND ADVISORY AREA. COMBINE THIS WITH A VEERING LOW LVL JET AND INCREASING STRATUS AND WIND ADVISORY CRITERIA WILL NO LONGER BE MET THIS MORNING. HAVE ADJUSTED WIND GRIDS AND DROPPED ADVISORY EARLY. DUX && .DISCUSSION... /329 AM CDT FRI APR 30 2010/ EARLY THIS MORNING...AN AREA OF CONVECTION AHEAD OF A SFC FRONT STRETCHING FROM THE NW CORNER OF MO...SW TO NEAR EMPORIA...CONTINUES TO WANE THIS MORNING AS IT STRUGGLES TO MOVE INTO A MORE STABLE ENVIRONMENT ALOFT AND TOWARDS THE EDGE OF THE MID-LVL CAP. HOWEVER...THESE ELEVATED STORMS WILL CONTINUE TO PROGRESS NE THROUGH THE REMAINDER OF THE NIGHT...WITH A LIMITED POTENTIAL FOR MARGINAL HAIL. GIVEN THE PROXIMITY WELL BEHIND AN OUTFLOW BOUNDARY...DOWNWARD MOMENTUM TRANSFER OF THE LOW-LVL WIND FLOW WILL BE DIFFICULT. OTHER STORY FOR THE EARLY MORNING HOURS HAS BEEN AN ABNORMALLY STRONG LLJ...WITH 88D AND PROFILERS INDICTING A LOW-LVL JET APPROACHING 90 KNOTS AT TIMES. A WELL MIXED BOUNDARY LAYER HAS RESULTED IN A PORTION OF THIS WIND FLOW TRANSFERRING TO THE SFC WITH SEVERAL OBS EARLY THIS MORNING PLACING WIND GUSTS NEAR 50 MPH AT TIMES. HOWEVER...GIVEN EASTWARD DISPLACEMENT OF THE SFC FRONT...GRADUAL VEERING OF THE LLJ AND INCREASING MID-LVL CLOUD DECK...SFC WINDS ARE EXPECTED TO BEGIN TO DIMINISH SOME IN THE NEXT FEW HOURS. WILL MONITOR TRENDS IN THE NEXT TWO HOURS WITH THE POTENTIAL FOR AN EARLY CANCELLATION OF THE WIND ADV. FOR TODAY...BIGGEST CONCERN WILL BE WHERE SFC FRONT WILL SETUP SHOULD CONVECTION CLEAR AND HOW MUCH INSTABILITY CAN DEVELOP AHEAD OF THE FRONT. BY 12Z WOULD EXPECT THE SFC FRONT TO ALIGN ITSELF SLIGHTLY FURTHER EAST THAN ITS CURRENT POSITION. ELEVATED SHOWERS AND CONVECTION MAY CONTINUE TO PERCOLATE ALONG AND BEHIND THE FRONT IN EASTERN KS AND EVEN WESTERN MO AFTER DAYBREAK...LEADING TO AN INCREASE IN MID-LVL CLOUDS OVER THE CWA. IN ADDITION...CONTINUAL MOISTURE ADVECTION BETWEEN 925-850 MB SHOULD LEAD TO THE EXPANSION OF A STRATUS FIELD INTO THE MO RIVER VALLEY AHEAD OF THE FRONT. AS THE NEXT S/W TROUGH CURRENTLY IN SOCAL AND AZ BEGINS TO LIFT NE THIS MORNING...SFC FRONT SHOULD BEGIN TO PROGRESS EASTWARD TOWARDS THE I-35 CORRIDOR BY 18Z. WOULD STILL EXPECT A GOOD AMOUNT OF CLOUD COVER ALONG THE FRONT GIVEN LINGERING ELEVATED CONVECTION AND STRATUS ADVECTION...LIKELY LIMITING THE INSTABILITY IN EASTERN KS AND EXTREME WESTERN MO. HOWEVER AREAS TO THE EAST OF I-35...OR PERHAPS MORE OR LESS EAST OF A HARRISONVILLE TO CHILLICOTHE AND UNIONVILLE LINE INTO CENTRAL/EASTERN MO WILL HAVE A MUCH BETTER CHC TO DESTABILIZE AS SFC TEMPS CLIMB NEAR 80 DEGREES. ONCE THE FRONT BECOMES MORE PROGRESSIVE AS THE S/W APPROACHES...WANING CONVECTION SHOULD BECOME REINVIGORATED AS COMBINATION OF RESIDUAL OUTFLOW BOUNDARIES AND THERMAL BOUNDARIES SHOULD BE SUFFICIENT TO SPARK RENEWED TSRA. GIVEN STRONG CROSS BOUNDARY SHEAR ALOFT...POSSIBILITY OF INITIAL DISCRETE CELL/SUPERCELL FORMATION DOES EXIST WITH POTENTIAL FOR STORMS TO QUICKLY TRANSITION TO MORE OF A LINEAR MODE AS THEY MOVE TOWARD EASTERN MO. GIVEN THE CONDITIONAL DEVELOPMENT OF MODERATE INSTABILITY...UPWARDS OF 1500-2000 J/KG IN NATURE AND DEEP LAYER SHEAR SOME 60 KNOTS...STRONG TO SVR STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. HOWEVER...WHILE LOW...A TORNADIC THREAT WILL ALSO BE PRESENT GIVEN 0-1 KM SHEAR BETWEEN 10-20 KNOTS...0-1 KM HELICITY VALUES BETWEEN 150-200 M2S2 EXIST...AND THE LIKELIHOOD OF A NARROW CORRIDOR OF 60 DEGREE DEWPOINTS AHEAD OF THE FRONT. THIS BEING SAID...GIVEN THE PROGRESSIVE NATURE OF THE FRONT THE DURATION OF THE THREAT SHOULD BE FAIRLY LIMITED TO A TIME FRAME BETWEEN 18Z AND 22Z AS THE FRONT AND CONVECTION SHOULD BE CLEAR OF THE CWA BY 00Z. A QUIET FRIDAY NIGHT AND SATURDAY WILL BE IN STORE FOR THE REGION. GUIDANCE REMAINS PERSISTENT IN BRINGING ANOTHER DISTURBANCE THROUGH THE REGION SATURDAY EVENING AND NIGHT. SHOWERS AND PERHAPS ISOLATED THUNDER SHOULD DEVELOP FROM THE SW AND LIFT NE THROUGH THE REGION. HOWEVER...THE VERY DRY NATURE OF THE ATMOSPHERE BLO 700MB LEADS ME TO THINK THIS WILL BE A VERY LIGHT QPF EVENT. MODELS BEGIN TO DIVERGE BY SUNDAY AND INTO NEXT WEEK. THE GFS FAVORS A STRONGER SURGE OF COLD AIR COMING IN FROM THE NW SUNDAY NIGHT INTO MONDAY...HOWEVER THE ECMWF AND GEM DO NOT IMPLY NEARLY THE AMOUNT OF COLD AIR THAT THE GFS DOES. GIVEN THE CWA REMAINS UNDER THE ELONGATED SHEAR AXIS ALOFT COULD SEE THE POTENTIAL OF A SHOWER OR TWO ALTHOUGH CONFIDENCE ALSO REMAINS LOW. DUX && .AVIATION... ELEVATED FORCING BEHIND INITIAL SURFACE WAVE CONTINUES TO STRETCH A BAND OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN KANSAS. A SHORTWAVE EJECTING FROM THE TX/OK PANHANDLE REGION HAS LED TO A RECENT INCREASE IN THUNDERSTORM ACTIVITY ALONG THE WESTERN GRADIENT OF THE LOW LEVEL JET OVER ERN KS. THUNDERSTORMS WILL LIKELY REACH KCI TOWARD 8 AM...ACCOMPANIED BY MVFR AND MAYBE BRIEF IFR CONDITIONS IN MODERATE RAIN AND MAYBE SOME SMALL HAIL BEFORE WORKING ACROSS THE DOWNTOWN TERMINAL. STORMS MAY TRAIN FOR A COUPLE HOURS...BUT THREAT OF DEEP CONVECTION SHOULD BEGIN TO GRADUALLY SHIFT EAST OF THE AREA BY EARLY AFTERNOON WITH SHOWERS EXPECTED THEREAFTER. FORECAST GETS A BIT TRICKIER WITH WINDS. WINDS HAVE LARGELY DIMINISHED THIS MORNING...AND WILL VARY FROM SOUTHERLY AT MKC TO NORTHWEST AT STJ GIVEN THE SURFACE REFLECTION TO THE TROUGH CURRENTLY BISECTING THE TERMINALS. AS THIS FEATURE DISSIPATES AND THE NEXT UPSTREAM WAVE DEVELOPS...WINDS WILL LIKELY BECOME LIGHT AND VARIABLE FOR MUCH OF THE LATE MORNING/EARLY AFTERNOON...TRENDING BACK TOWARD THE SOUTH/SOUTHWEST AS ANOTHER SURFACE TROUGH SETS UP JUST WEST OF THE AREA PER HIGH RESOLUTION MODEL OUTPUT. CUT BACK ON GUSTS WHICH SHOULD BE ABSENT FOR THE MOST PART...EXCEPT IN THUNDERSTORMS. OTHERWISE...GULF STRATUS WITH CEILINGS AROUND 2-2.5KFT WILL CONTINUE THIS MORNING...GRADUALLY SCATTERING OUT THIS AFTERNOON. CEILINGS MAY LOWER A BIT IN HEAVIER PRECIPITATION...WHILE CONVECTIVE CLOUD BASES WILL LIKELY AVERAGE 6-7KFT AGL WITH TOPS LOCALLY TO 35-40KFT AND ASSOCIATED TURBULENCE. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 557 AM CDT FRI APR 30 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 557 AM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A FRONT EXTENDING FROM NORTHWESTERN MISSOURI INTO EASTERN KANSAS WILL MOVE THROUGH THE AREA DURING THE AFTERNOON HOURS. THIS MORNING...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO LIFT NORTHEASTWARD ALONG THIS FRONT IN EASTERN KANSAS AND EXTREME WESTERN MISSOURI. NO SEVERE WEATHER IS EXPECTED THIS MORNING. BY THIS AFTERNOON...THE AFOREMENTIONED FRONT IS EXPECTED TO FALL ALONG OR JUST WEST OF THE INTERSTATE 35 CORRIDOR. AS THE FRONT BEGINS TO MOVE EASTWARD...ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP IN AREAS ALONG AND PRIMARILY EAST OF INTERSTATE 35. SHOULD CLOUD COVER DECREASE THIS MORNING...SUFFICIENT INSTABILITY MAY BE PRESENT FOR THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE THUNDERSTORMS. THESE THUNDERSTORMS OVER WESTERN MISSOURI WOULD BEGIN TO RAPIDLY MOVE EAST NORTHEAST INTO PORTIONS OF CENTRAL AND NORTHERN MISSOURI IN THE AFTERNOON HOURS...PERHAPS INTO AN AREA OF HIGHER INSTABILITY SHOULD CLOUD COVER THIN THIS MORNING. THIS SAID...THE PRIMARY THREATS FROM THUNDERSTORM ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER GIVEN STRONG LOW LEVEL SHEAR IN THE ATMOSPHERE...AN ISOLATED TORNADO MAY ALSO BE POSSIBLE IN THE INITIAL DEVELOPING STAGES OF THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO MOVE TO THE EAST OF THE OUTLOOK AREA BY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AREAS MAINLY TO THE EAST OF INTERSTATE 35 IN NORTHERN AND CENTRAL MISSOURI THIS AFTERNOON. DUX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 AM CDT FRI APR 30 2010
KSZ103>105-MOZ028-301345-
JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
811 AM CDT FRI APR 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WESTERN WYANDOTTE AND LEAVENWORTH COUNTIES
IN NORTHEAST KANSAS...AND SOUTHERN PLATTE COUNTY IN WEST CENTRAL
MISSOURI UNTIL 845 AM CDT...
AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUDORA...OR 7 MILES EAST OF LAWRENCE...
MOVING NORTHEAST AT 65 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
LINWOOD...RENO...CLEARVIEW CITY AND DE SOTO AROUND 815 AM CDT.
TONGANOXIE AND BONNER SPRINGS AROUND 820 AM CDT.
BASEHOR...FAIRMOUNT...PIPER AND MAYWOOD AROUND 825 AM CDT.
WALDRON...LANSING...WOLCOTT AND POMEROY AROUND 830 AM CDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3937 9504 3936 9461 3933 9461 3883 9505
3885 9506 3897 9505 3898 9507 3895 9510
3896 9512 3896 9517 3899 9519 3904 9519
TIME...MOT...LOC 1310Z 218DEG 62KT 3895 9513
PCThe Pleasant Hill radar (KEAX), 70 km away, was scanning. The volume nearest the first event began at 13:14 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226096, 226097, 226098, 226099, 226100.